Kansas, 2013

Winter Storm in Kansas, February 25 to 27, 2013

February 25 to 27, 2013 · NWS EAX · 5 events in 5 counties and zones

A major winter storm swept through the Plains, February 25th through the 27th, resulting in the second round of heavy snows, that the region had experienced in under a week. Temperatures near freezing led to a heavy wet snow that was slow to accumulate at the onset of the event.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A major winter storm swept through the Plains, February 25th through the 27th, resulting in the second round of heavy snows, that the region had experienced in under a week. Temperatures near freezing led to a heavy wet snow that was slow to accumulate at the onset of the event. However, as snowfall rates increased overnight, snow rapidly began to accumulate, sticking to trees and powerlines, and resulting in numerous power outages across the area. Unlike the previous event from 5 days prior, the heaviest snow fell overnight and not during the morning commute. This allowed road crews open access to the highways during the peak of the event, even though they still struggled to keep up with snowfall rates as much as 2 inches per hour. By the time the morning commute rolled around, most roads were snow-covered, but the combination of snow decreasing in intensity and many more people that chose to sit this one out, the morning commute was not nearly as disastrous as with the February 21 event.

The most snowfall in extreme eastern Kansas, was the 10 inches measured near |Basehor and in Bonner Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 25, 3:07 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Feb 25, 3:07 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
307 PM CST Mon Feb 25 2013

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Tonight - Tuesday Night:

Overall, the forecast has changed little with only a small increase
in amounts and a slight shift southward of the heaviest amount. Also
tried to depict a tighter gradient of snow on the north side of the
system.

An intense upper-level wave, with a classic treble clef signature
in the water vapor imagery, was tracking along the Red River area of
southwest Oklahoma early this afternoon. The surface low was in this
general area and just ahead of the upper low. An expansive area of
precipitation associated with this intense storm system was moving
into southeastern Kansas and southwestern Missouri. Precipitation
should begin in our far southwestern zones by 4 this afternoon and
then spread north and northeastward through the remainder of the
evening. The timing of precipitation looks to be on track from the
previous forecast, but based on reports and observations in southeast
Kansas and southwest Missouri have just mentioned rain/snow instead
of just rain initially. The intensity of the initial precipitation
this afternoon appears strong enough to cool the atmosphere enough to
lead to this mix. Through 6 this evening or, no accumulation of snow
is expected.

During the evening and overnight hours, ensembles and the
deterministic models continue to have a tight clustering in both the
upper-level low and the surface low, taking storm across Oklahoma
and Arkansas. However the trend is slightly farther south than
previous runs which resulted in a shift to the south of the heaviest
snow. Still, this is nearly an ideal track to bring heavy snow to
the forecast area.

The heavy reflectivities showing up in the radar data over
southeastern Kansas are associated with a band of intense Fn
convergence, and this area of frontogenesis will rotate northward
into the southern half of the forecast by late this evening. This
will be the primary focus for heavy snow in our forecast area. This
frontogenetic band then becomes mostly stationary along the southern
half of the forecast area, generally south of I-70, with heavy snow
occurring through the morning hours in our western zones and through
the afternoon in our eastern zones. This should lead to broad area of
6 to 10 inches along and south of a St. Joseph to Kirksville line.
Heavier snow amounts of 10 to 12 inches are expected from the south
side of Kansas City through Macon. The heaviest amounts, which may be
in the 12 t 15 inch range, are expected to occur from the south side
of the Kansas City Metropolitan area through central Missouri. This
is generally an area from about Miami County Kansas through Pettis
County Missouri and may pick up parts of southern Johnson County
Kansas and Jackson County Missouri. Snowfall rates still look to be
most intense from about midnight tonight through 6 to 9 am Tuesday
morning in our west and shifted later in time by 3 to 6 hours in our
east. This will cause hazardous driving conditions during the morning
rush throughout the region.

The storm system is expected to pull east of the region later in the
day Tuesday, with snow winding down from west to east through the
day Tuesday in our west and by Tuesday evening in our east. There is
another weaker wave, more of a clipper type system, that will track
through the area Tuesday night and Wednesday. This will keep light
snow in the forecast through Wednesday morning. But any additional
amounts, outside of the main storm system, for now look to be less
than inch.

CDB

Wednesday through Monday:

There is little change to the forecast for Wednesday and beyond. A
secondary shortwave trough will quickly slide through the area on
Wednesday, bringing a chance of additional light snowfall
accumulation to the area. Snowfall accumulations with this system
will be much lighter, on the order of half an inch or less. Any light
snowfall will end by Wednesday afternoon into the early evening.
Temperatures on Wednesday with the expected snow cover and abundant
cloud cover will be cool, with highs in the middle 30s. The CWA will
remain in an unseasonably cool pattern through much of the extended
forecast with northwest flow aloft as the pattern amplifies with a
ridge building in the Intermountain West and a persistent low
pressure area in the northeastern US. The forecast is dry Thursday
through Sunday, with high temperatures in the 30s and lows in the
teens and 20s. A slight chance of precipitation is possible on
Monday, but confidence remains low at this time.

Blair

&&

.AVIATION...

For the 00Z TAFs...occasional periods of light snow with MVFR
cigs/vis and even IFR vis have already moved into MCI and MKC. These
conditions will continue through 03Z-04Z when more continuous light
snow will reduce vsbys to around 3SM with cigs remaining MVFR but
falling below 2kft. A period of moderate to occasional heavy snow
will begin after midnight reducing cigs/vis to LIFR even VLIFR.
Snowfall rates of 2+" per hours may be possible during this period
making runway clean difficult. Moderate snow  with LIFR cigs/vis is
expected to continue through mid-morning when snow will finally
become lighter. Light snow with IFR cigs/vis will be possible
through the afternoon tomorrow.

73

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WARNING until 3 PM CST Tuesday FOR MOZ004-012>014-
     020>022-028>031-037>039-043>046-053-054.

     WINTER STORM WARNING from 9 PM this evening to 9 PM CST Tuesday
     FOR MOZ005>008-015>017-023>025-032-033-040.

     WINTER WEATHER ADVISORY until 3 PM CST Tuesday FOR MOZ001>003-
     011.

KS...WINTER STORM WARNING until 3 PM CST Tuesday FOR KSZ025-057-060-
     102>105.

&&

WFO EAX
Hazardous weather outlook, Feb 25, 12:55 PM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1255 PM CST MON FEB 25 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261215-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1255 PM CST MON FEB 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MAJOR WINTER STORM IS EXPECTED TO BRING SIGNIFICANT ACCUMULATING
SNOWFALL TO MUCH OF THE AREA FROM THIS EVENING THROUGH TUESDAY. A
WIDESPREAD SWATH OF 6 TO 10 INCHES IS EXPECTED GENERALLY ALONG AND
SOUTH OF LINE FROM ST. JOSEPH TO KIRKSVILLE... MISSOURI... AND HIGHER
AMOUNTS...POSSIBLY IN EXCESS OF 10 TO 12 INCHES... ARE POSSIBLE FROM
THE SOUTHERN SIDE OF THE KANSAS CITY METROPOLITAN AREA TO MACON
MISSOURI. THERE WILL LIKELY BE AREAS OF 12 INCHES OR MORE SOUTH OF
THE KANSAS CITY METROPOLITAN AREA THROUGH PARTS OF CENTRAL MISSOURI.
THE GREATEST RATE OF SNOWFALL WILL OCCUR LATE TONIGHT THROUGH TUESDAY
MORNING.

THE SNOW WILL BE ACCOMPANIED BY STRONG NORTHERLY TO NORTHWESTERLY
WINDS TONIGHT AND INTO TUESDAY. THIS WILL LEAD TO AREAS OF BLOWING
SNOW...FURTHER REDUCING VISIBILITY DURING THE HEAVIEST PERIODS OF
FALLING SNOW AND POSSIBLY LEADING TO WHITEOUT CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MODERATE TO HEAVY SNOW AND BLOWING SNOW WILL CONTINUE THROUGH MID
TUESDAY AFTERNOON. TRAVEL WILL BE VERY HAZARDOUS OR IMPOSSIBLE...
ESPECIALLY DURING THE MORNING COMMUTE ON TUESDAY. MOST ACCUMULATING
SNOW SHOULD GRADUALLY TAPER OFF FROM SOUTHWEST TO NORTHEAST BY
TUESDAY EVENING...HOWEVER SOME VERY LIGHT SNOW MAY LINGER THROUGH
THE NIGHT AND INTO WEDNESDAY WITH ANOTHER WEAKER STORM SYSTEM MOVING
THROUGH THE AREA FROM THE NORTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS ARE
ALWAYS APPRECIATED.

CDB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Johnson

When
February 25, 4:30 PM CST to February 27, 3:30 PM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

Seven inches of snow was measured in Olathe.

Winter Storm, Leavenworth

When
February 25, 4:30 PM CST to February 27, 3:30 PM CST
Where
Leavenworth forecast zone
Reported by
Emergency Manager
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

Ten inches of snow was measured near Basehor.

Winter Storm, Linn

When
February 25, 4:30 PM CST to February 27, 3:30 PM CST
Where
Linn forecast zone
Reported by
Emergency Manager
Coordinates
38.212, -94.843 (the zone’s center; the record gives no point)

Seven inches of snow was measured in Mound City.

Winter Storm, Miami

When
February 25, 4:30 PM CST to February 27, 3:30 PM CST
Where
Miami forecast zone
Reported by
COOP Observer
Coordinates
38.564, -94.838 (the zone’s center; the record gives no point)

Seven inches of snow was measured west of Paola.

Winter Storm, Wyandotte

When
February 25, 4:30 PM CST to February 27, 3:30 PM CST
Where
Wyandotte forecast zone
Reported by
COOP Observer
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

Ten inches of snow was measured at Bonner Springs.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434174, 434175, 434176, 434177, 434178.